Is it possible meds ruined my metabolism?

Discussion in 'Fibromyalgia Main Forum' started by Chelz, Mar 29, 2012.

  1. Chelz

    Chelz New Member

    Just another post about weight problems. I am 46 and was diagnosed with FM 10 years ago. Prior to that, I went to doctors all the time, and you guys know the drill, non of them could figure out what the heck was wrong with me, so they gave me a host of medications to take.

    Back in 1995 I was given Zoloft first, had to get off that one, next was Elavil, had to get off that one as well because of rapid weight gain, and then was given Paxil, and I gained 60 pounds on that one. A total of 100 pounds of weight was gained between 1995 and 1999 while on these meds.

    Long story short, I have only been able to lose 35 pounds of the 100 I gained and it seems no matter what I do, I can't lose any more.

    After the meds I weighted 235, it took me about 11 years to lose the 35 pounds and believe me, I have tried and tried and tried.

    I am tired of hearing from family, friends and doctors that at my age it is harder to lose weight. I have to say, I have never ever had a weight problem, even while having FM, I have always been 135 or less.

    I believe that at my age now, I probably would have gained about 15 or 20 pounds just because of age, FM, hormones and all............but when you gain such a large amount of weight in your early 30's from meds, it puts a different spin on things.

    I won't list all the things I have done to try to lose this weight because I swear I would be here forever telling you guys, just know that I have tried a lot.

    I did get my thyroid checked and I insisted on all the test (as far as I know) the TSH, Free T3 and Free T4, all came back within the normal range, I guess, my doctor has not discussed them with me, so I am assuming they are within the normal range.

    I have friends, 3 in particular, who are all my age, and they are all either a size 4, 6 or 8, so it can't just be because I'm 46, they are 46 too and obviously do not have weight issues. This has been an extremely depressing thing for me since 1999, and it's going on for too long. As far as the FM goes? I am used to pain and fatigue and all the weird things associated with it, but now I have to deal with weight issues as well.

    Sometimes I feel the meds ruined my metabolism, and I have mentioned this to my doctors, but they just ignore me, which is frustrating. I'm not sure if they can do anything to help me because I have tried it all within my FM capabilities. Just had to vent about this :( Hugs, Chelz.
  2. richvank

    richvank New Member

    Hi, Chelz.

    I'm guessing that you have ME/CFS in addition to FM, based on your report of fatigue and the stubborn weight gain.

    Based on analysis of quite a few urine organic acids test results from PWMEs, I believe that the stubborn weight gain experienced by many people who have ME/CFS is caused by an inability to burn either carbs or fats as fuel at normal rates.

    The reason for this is that both carbs and fats must enter the Krebs cycle as acetyl CoA, fed in to form citric acid at the beginning of the cycle. Unfortunately, the enzyme in the cycle that comes right after citric acid, which is called aconitase, suffers from a partial block in ME/CFS.

    The effect of this partial block is that carbs that enter the cycle as acetyl CoA are converted to citric acid, and then most is diverted out of the mitochondria and is converted to stored fat, instead of being processed in the rest of the cycle to produce usable energy in the form of ATP. When carbs are not present, fats are likewise not able to get past this partial block very well.

    This partial block is caused by depletion of glutathione. Depletion of glutathione is part of the vicious circle mechanism that lies at the basis of the pathophysiology of ME/CFS.

    This vicious circle can be broken by what are called methylation treatments.

    If you want to learn more about this, please view the video or scan the slides at this site:$%7Bweburl%7D

    Best regards,

  3. mbofov

    mbofov Active Member

    Rich's post looks interesting, it might be part of the problem. I don't know if your meds screwed up your metabolism.

    I do know that I had a very hard time losing weight, but believe it's because I have to be so inactive due to CFS. I can't do any sort of exercise - otherwise I crash. I had given up on being able to lose weight and was rather depressed about it, and then learned a few things which helped me to lose 45 pounds over 6 years. It was very slow, but steady. The only bad part is I have to be very careful every single day about what I eat.

    Here's what worked (and still works) for me:
    1. no white sugar or white flour or white potatoes, no fried foods, no chips etc., no desserts - you know, the basics

    2. What I do eat: protein with each meal, low carb (whole grains only in moderation - e.g., quinoa, brown rice, sprouted whole grain bread, but in moderation); lots of vegies; small amount of fruit; nuts;

    I do eat snacks, mainly a handful of almonds, or a piece of string cheese and fruit. So I don't go hungry, but just eat well. I also keep protein bars on hand - low sugar ones with whey protein. It's important to keep blood sugar levels steady so you don't get tempted to eat crap.

    And then really important, no eating after dinner. Once in awhile I get really hungry after dinner and then will have a small handful of almonds, that that's it. I drink Good Earth sweet & spicy herbal tea (non-caffeine) if I want something sweet after dinner.

    This really works. If I could exercise, I know I could lose weight 5 times quicker, but this at least keeps me from gaining and does let me lose, albeit very slowly.

    So don't give up, it is possible, it's just much harder for us than "normal" folks, but c'est la vie - it really was a good feeling when I saw the pounds start to drop off after feeling hopeless about it.

    Take care -

  4. chubabuba

    chubabuba New Member

    I had this issue when taking Cymbalta, I gained 30# in 2 months and had trouble taking of 15# of it. I exercise nearly every day, eat right, etc...nothing ever helped me. I was put on Adderall recently and have finally lost some of the weight. I don't know if anyone else uses Adderall for CFS, but I love it, has helped tremendously when nothing else has for fatigue, mood, weight.